Alert archive / Hawaii / High Surf Warnings in 2013
High Surf Warning 4, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Jan 31, 2013, 8:55 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Jan 31, 2013, 12:00 PM HST. It was in force for 28 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2013, 8:55 AM HST (18:55 UTC)
- In effect from
- Jan 31, 2013, 12:00 PM HST
- Expired
- Feb 1, 2013, 3:42 PM HST
- In force
- 28 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 6.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
621 WHHW40 PHFO 311855 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 855 AM HST THU JAN 31 2013 ...SURF EXPECTED TO RISE BEGINNING THIS AFTERNOON... .A STORM IN THE NORTH PACIFIC HAS GENERATED A LARGE NORTHWEST SWELL THAT IS DUE TO ARRIVE THIS AFTERNOON AND BUILD TONIGHT. THIS HAS WARRANTED THE ISSUANCE OF A HIGH SURF WARNING FOR THE NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND THE NORTH FACING SHORES OF MAUI FOR TODAY. AN ADVISORY WILL BE IN EFFECT BY TONIGHT FOR THE WEST FACING SHORES OF THE BIG ISLAND. HIZ001>004-006>008-012-013-017-019-020-010230- /O.UPG.PHFO.SU.Y.0008.130131T2200Z-130202T0400Z/ /O.NEW.PHFO.SU.W.0004.130131T2200Z-130202T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 855 AM HST THU JAN 31 2013 ...HIGH SURF WARNING IN EFFECT FROM NOON TODAY TO 6 PM HST FRIDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM HST FRIDAY. THE HIGH SURF ADVISORY IS NO LONGER IN EFFECT. * SURF...NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...SURF RISING TO 20 TO 28 FEET BY TONIGHT. WEST FACING SHORES OAHU AND MOLOKAI...SURF RISING TO 15 TO 20 FEET BY TONIGHT. * TIMING...BEGINNING AT 12 PM HST TODAY THROUGH 6 PM HST FRIDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONG SHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHORE BREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS. && $$ HIZ023-026-010230- /O.NEW.PHFO.SU.Y.0009.130201T0400Z-130202T0400Z/ KONA-KOHALA- 855 AM HST THU JAN 31 2013 ...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST FRIDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST FRIDAY. * SURF...INCREASING TO 6 TO 10 FEET. * TIMING...BEGINNING AT 6 PM HST TODAY THROUGH 6 PM HST FRIDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONG SHORE AND RIP CURRENTS MAKING SWIMMING DIFF CULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR CHANNELS TO ACCESS SURFING AREAS. && $$ REYNES/BIRCHARD
6 follow-up statements
891 WHHW40 PHFO 311925 CCA CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 924 AM HST THU JAN 31 2013 ...SURF EXPECTED TO RISE BEGINNING THIS AFTERNOON... .A STORM IN THE NORTH PACIFIC HAS GENERATED A LARGE NORTHWEST SWELL THAT IS DUE TO ARRIVE THIS AFTERNOON AND BUILD TONIGHT. THIS HAS WARRANTED THE ISSUANCE OF A HIGH SURF WARNING FOR THE NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND THE NORTH FACING SHORES OF MAUI FOR TODAY. AN ADVISORY WILL BE IN EFFECT BY TONIGHT FOR THE WEST FACING SHORES OF THE BIG ISLAND. HIZ001>004-006>008-012-013-017-019-020-010315- /O.UPG.PHFO.SU.Y.0008.130131T2200Z-130202T0400Z/ /O.NEW.PHFO.SU.W.0004.130131T2200Z-130202T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 924 AM HST THU JAN 31 2013 ...HIGH SURF WARNING IN EFFECT FROM NOON TODAY TO 6 PM HST FRIDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM HST FRIDAY. THE HIGH SURF ADVISORY IS NO LONGER IN EFFECT. * SURF...NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...SURF RISING TO 20 TO 28 FEET BY TONIGHT. WEST FACING SHORES OAHU AND MOLOKAI...SURF RISING TO 15 TO 20 FEET BY TONIGHT. * TIMING...BEGINNING AT 12 PM HST TODAY THROUGH 6 PM HST FRIDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONG SHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHORE BREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS. && $$ HIZ023-026-010315- /O.COR.PHFO.SU.Y.0009.130201T0400Z-130202T0400Z/ KONA-KOHALA- 924 AM HST THU JAN 31 2013 ...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST FRIDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST FRIDAY. * SURF...INCREASING TO 6 TO 10 FEET ALONG WEST FACING SHORES OF THE BIG ISLAND. * TIMING...BEGINNING AT 6 PM HST TODAY THROUGH 6 PM HST FRIDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONG SHORE AND RIP CURRENTS MAKING SWIMMING DIFF CULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR CHANNELS TO ACCESS SURFING AREAS. && $$ REYNES/BIRCHARD
136 WHHW40 PHFO 010132 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 332 PM HST THU JAN 31 2013 ...SURF WILL CONTINUE RISING THROUGH TONIGHT... .A STORM IN THE NORTH PACIFIC HAS GENERATED A LARGE NORTHWEST SWELL THAT WILL CONTINUE TO BUILD THROUGH TONIGHT. A HIGH SURF WARNING REMAINS IN EFFECT FOR THE NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND THE NORTH FACING SHORES OF MAUI FOR TODAY. AN ADVISORY WILL BE IN EFFECT TONIGHT FOR THE WEST FACING SHORES OF THE BIG ISLAND. HIZ001>004-006>008-012-013-017-019-020-011445- /O.CON.PHFO.SU.W.0004.000000T0000Z-130202T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 332 PM HST THU JAN 31 2013 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY. * SURF...NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...SURF RISING TO 20 TO 28 FEET BY TONIGHT. WEST FACING SHORES OF OAHU AND MOLOKAI...SURF RISING TO 15 TO 20 FEET BY TONIGHT. * TIMING...BEGINNING AT 12 PM HST TODAY THROUGH 6 PM HST FRIDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONG SHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHORE BREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS. && $$ HIZ023-026-011445- /O.CON.PHFO.SU.Y.0009.130201T0400Z-130202T0400Z/ KONA-KOHALA- 332 PM HST THU JAN 31 2013 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST FRIDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST FRIDAY. * SURF...INCREASING TO 6 TO 10 FEET ALONG WEST FACING SHORES OF THE BIG ISLAND. * TIMING...BEGINNING AT 6 PM HST TODAY THROUGH 6 PM HST FRIDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONG SHORE AND RIP CURRENTS MAKING SWIMMING DIFF CULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR CHANNELS TO ACCESS SURFING AREAS. && $$ REYNES/BIRCHARD
503 WHHW40 PHFO 010150 CCA CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 344 PM HST THU JAN 31 2013 ...SURF WILL CONTINUE RISING THROUGH TONIGHT... .A STORM IN THE NORTH PACIFIC HAS GENERATED A LARGE NORTHWEST SWELL THAT WILL CONTINUE TO BUILD THROUGH TONIGHT. A HIGH SURF WARNING REMAINS IN EFFECT FOR THE NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND THE NORTH FACING SHORES OF MAUI. A HIGH SURF ADVISORY IS IN EFFECT FOR INCREASING SURF ALONG THE WEST FACING SHORES OF THE BIG ISLAND. HIZ001>004-006>008-012-013-017-019-020-011500- /O.COR.PHFO.SU.W.0004.000000T0000Z-130202T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 344 PM HST THU JAN 31 2013 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY. * SURF...NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...SURF RISING TO 20 TO 28 FEET TONIGHT. WEST FACING SHORES OF OAHU AND MOLOKAI...SURF RISING TO 15 TO 20 FEET TONIGHT. * TIMING...BUILDING TONIGHT...PEAKING EARLY FRIDAY...THEN DIMINISHING LATE FRIDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONG SHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHORE BREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS. && $$ HIZ023-026-011500- /O.COR.PHFO.SU.Y.0009.130201T0400Z-130202T0400Z/ KONA-KOHALA- 344 PM HST THU JAN 31 2013 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST FRIDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST FRIDAY. * SURF...INCREASING TO 6 TO 10 FEET ALONG WEST FACING SHORES OF THE BIG ISLAND. * TIMING...BUILDING TONIGHT...PEAKING FRIDAY AND LOWERING FRIDAY NIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONG SHORE AND RIP CURRENTS MAKING SWIMMING DIFF CULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR CHANNELS TO ACCESS SURFING AREAS. && $$ REYNES/BIRCHARD
997 WHHW40 PHFO 011333 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 333 AM HST FRI FEB 1 2013 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI NIIHAU OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND... .A LARGE NORTHWEST SWELL WILL CONTINUE TO IMPACT MOST OF THE MAIN HAWAIIAN ISLAND CHAIN TODAY. HIZ001>004-006>008-012-013-017-019-020-020245- /O.CON.PHFO.SU.W.0004.000000T0000Z-130202T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 333 AM HST FRI FEB 1 2013 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...EXPECT SURF HEIGHTS OF 20 TO 28 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...EXPECT SURF HEIGHTS OF 15 TO 20 FEET. * TIMING...PEAKING EARLY TODAY...THEN DIMINISHING TONIGHT. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONG SHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBOR ENTRANCES MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHORE BREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD BE AWARE OF AN INCREASED NUMBER OF SURFERS UTILIZING HARBOR CHANNELS TO ACCESS SURFING AREAS. && $$ HIZ023-026-020245- /O.CON.PHFO.SU.Y.0009.000000T0000Z-130202T0400Z/ KONA-KOHALA- 333 AM HST FRI FEB 1 2013 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...6 TO 10 FEET. * TIMING...PEAKING TODAY...THEN GRADUALLY LOWERING LATE TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...POUNDING SHORE BREAK...AND STRONG LONG SHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HOUSTON
521 WHHW40 PHFO 011903 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 903 AM HST FRI FEB 1 2013 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI NIIHAU AND MOLOKAI...AND FOR NORTH FACING SHORES OF OAHU AND MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU AND THE BIG ISLAND... .A LARGE NORTHWEST SWELL WILL CONTINUE TO IMPACT MOST OF THE MAIN HAWAIIAN ISLAND CHAIN TODAY. HIZ006-020400- /O.CAN.PHFO.SU.W.0004.000000T0000Z-130202T0400Z/ /O.EXA.PHFO.SU.Y.0009.000000T0000Z-130202T0400Z/ WAIANAE COAST- 903 AM HST FRI FEB 1 2013 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...10 TO 18 FEET. * TIMING...PEAKING TODAY...THEN GRADUALLY LOWERING LATE TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...POUNDING SHORE BREAK...AND STRONG LONG SHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ001>004-007-008-012-013-017-019-020-020400- /O.CON.PHFO.SU.W.0004.000000T0000Z-130202T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 903 AM HST FRI FEB 1 2013 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...EXPECT SURF HEIGHTS OF 15 TO 25 FEET. 10 TO 20 FEET ALONG WEST FACING SHORES OF MOLOKAI. * TIMING...PEAKING EARLY TODAY...THEN DIMINISHING TONIGHT. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONG SHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBOR ENTRANCES MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHORE BREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD BE AWARE OF AN INCREASED NUMBER OF SURFERS UTILIZING HARBOR CHANNELS TO ACCESS SURFING AREAS. && $$ HIZ023-026-020400- /O.CON.PHFO.SU.Y.0009.000000T0000Z-130202T0400Z/ KONA-KOHALA- 903 AM HST FRI FEB 1 2013 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...5 TO 8 FEET. * TIMING...PEAKING TODAY...THEN LOWERING TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...POUNDING SHORE BREAK...AND STRONG LONG SHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ DEJESUS
609 WHHW40 PHFO 020142 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 342 PM HST FRI FEB 1 2013 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST FACING SHORES OF THE BIG ISLAND... .THE CURRENT NORTHWEST SWELL WILL BEGIN TO SUBSIDE TONIGHT...AND DROP BELOW ADVISORY ADVISORY LEVELS BY SATURDAY MORNING. HIZ001>004-007-008-012-013-017-019-020-021445- /O.CAN.PHFO.SU.W.0004.000000T0000Z-130202T0400Z/ /O.EXB.PHFO.SU.Y.0009.000000T0000Z-130202T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 342 PM HST FRI FEB 1 2013 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...ALONG NORTH FACING SHORES...14 TO 18 FEET. ALONG WEST FACING SHORES...8 TO 12 FEET. * TIMING...SURF GRADUALLY LOWERING THROUGH THE NIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...POUNDING SHORE BREAK...AND STRONG LONG SHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ006-021445- /O.EXT.PHFO.SU.Y.0009.000000T0000Z-130202T1600Z/ WAIANAE COAST- 342 PM HST FRI FEB 1 2013 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY... THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST SATURDAY. * SURF...8 TO 12 FEET. * TIMING...SURF GRADUALLY LOWERING THROUGH THE NIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...POUNDING SHORE BREAK...AND STRONG LONG SHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ023-026-021445- /O.EXT.PHFO.SU.Y.0009.000000T0000Z-130202T1600Z/ KONA-KOHALA- 342 PM HST FRI FEB 1 2013 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY... THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST SATURDAY. * SURF...5 TO 8 FEET. * TIMING...SURF GRADUALLY LOWERING THROUGH THE NIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...POUNDING SHORE BREAK...AND STRONG LONG SHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 31, 4:55 AM HST, 4 hours earlier.
Area forecast discussion, Jan 31, 4:55 AM HST, 4 hours before
AREA FORECAST DISCUSSION...COR NATIONAL WEATHER SERVICE HONOLULU HI 455 AM HST THU JAN 31 2013 .SYNOPSIS... THE CLOUDINESS OVER THE BIG ISLAND WILL CONTINUE TO LESSEN THIS MORNING AS THE TROUGH FINALLY DISSIPATES. MEANWHILE...THE TRADE WINDS HAVE RETURNED. THEY WILL BE GAINING STRENGTH...REACHING MODERATE SPEEDS BY FRIDAY. THE TRADES EASES OFF OVER THE WEEKEND...BUT WILL RESUME PICKING UP STEAM AGAIN SUNDAY NIGHT. SHOWERS RIDING IN WITH THE TRADE WILL FAVOR THE WINDWARD AND MOUNTAIN AREAS. && .DISCUSSION... THE FORECAST REMAINS ON TRACK FOR CONTINUED THINNING OUT OF THE CLOUD COVER OVER THE BIG ISLAND THIS MORNING. THE TRADES HAVE RETURNED...AND WILL BE STRENGTHENING TO MODERATE SPEEDS TONIGHT. THE FREQUENCY OF THE TRADE SHOWERS FOR TONIGHT AND FRIDAY NIGHT IS SLATED TO BE LESS FOR ISLANDS WEST OF MOLOKAI AND A TAD MORE FOR THE REMAINING ISLANDS. THIS IS DUE TO THE MOISTURE BEING BLOWN BACK BY THE TRADES AFTER HAVING LEFT THE BIG ISLAND AND MAUI. THE TRADES WILL WEAKEN SATURDAY...LIGHT ENOUGH TO PROMOTE THE DEVELOPMENT OF LOCAL DAYTIME SEA BREEZES...WITH THE END RESULT OF LOCAL INTERIOR AND LEEWARD CLOUDINESS. SHOWERS FROM THESE CONVECTIVE CLOUDS WILL BE MINIMAL THANKS TO A STRONG MID LEVEL RIDGE SETTLING OVER THE AREA. THE RIDGE WILL LIMIT THE VERTICAL GROWTH OF THESE CLOUDS TO NO HIGHER THAN 8000 FEET ACROSS THE SMALLER ISLANDS. DURING THE NIGHTTIME HOURS...THE TRADES WILL BE STRONG ENOUGH TO CARRY A COUPLE OF SHOWERS ONTO THE ISLAND/S WINDWARD AND MOUNTAIN AREAS. THIS BRIEF LET DOWN IN THE TRADES IS THE RESULT OF AN APPROACHING FRONT... CAUSING THE SURFACE RIDGE TO MOVE CLOSE TO KAUAI. THE FRONT FALLS APART NORTH OF THE ISLANDS...BUT THE REMNANTS WILL LIKELY BE BLOWN IN WITH THE TRADE WINDS...STARTING TUESDAY NIGHT. THE RESUMPTION OF THE STRONGER TRADES SUNDAY NIGHT WILL LIKELY HAVE A LOW FREQUENCY OF SHOWERS AS THE STRONG MID LEVEL RIDGE MAKE ITS PRESENCE KNOWN. THE UPTICK IN TRADE SHOWERS...AS NOTED ABOVE...WILL COME TUESDAY NIGHT...WHEN THE REMNANTS TO AN OLD FRONT REACHES THE ISLANDS. SHOULD ALSO NOTE THAT WE WILL BE WITHOUT THE SERVICE OF THE BIG ISLAND WEATHER RADAR UNIT NEAR PAHALA AND NAALEHU...WITH THE CALL SIGN PHWA. PHWA...COVERING EASTERN BIG ISLAND INCLUDING HILO...IS DOWN FOR UPGRADE FOR THE NEXT TWO WEEKS. IT IS SLATED TO RETURN TO SERVICE ON FEBRUARY 8 2013. && .MARINE... BUOY 51101 NORTHWEST OF KAUAI...IS NOW PICKING UP THE 15 SEC NORTHWEST SWELL. THIS 15 SEC BELONGS TO THE FIRST TO TWO NORTHWEST SWELLS WHICH IS RUNNING A FEW HOURS LATE. THE MORE SIGNIFICANT NORTHWEST SWELL...SLATED TO REACH THIS BUOY AT 3 AM HST...WITH 20 SEC...HAS NOT YET. WE HAVE GONE AHEAD IN ISSUING A HIGH SURF ADVISORY...EFFECTIVE AT 12 NOON TODAY. THE ADVISORY COVER THE NORTH AND WEST SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND THE NORTH FACING SHORES OF MAUI. THIS ADVISORY WILL BE UPGRADED TO A WARNING IF NECESSARY. ANOTHER HIGH SURF ADVISORY IS LIKELY FOR THE WEST FACING SHORES OF THE BIG ISLAND SHOULD THE LARGE NW SWELL PANS OUT. THIS SWELL IS SLATED TO REACH THE BIG ISLAND FRIDAY. A SMALL CRAFT ADVISORY...DUE TO COMBINED SEAS OF 10 FEET OR HIGHER...WILL LIKELY BE ISSUED SOMETIME TODAY...AS THE CONDITION WILL NOT BE MET UNTIL TONIGHT. THE TRADE WINDS FRIDAY WILL CUT CLOSE TO SMALL CRAFT CRITERIA OF 25 KNOTS SO WE WILL BE MONITORING THIS CLOSELY. && .AVIATION... VFR CONDS WILL PREVAIL ACROSS THE ISLANDS TODAY EXCEPT FOR MVFR CEILINGS AND VIS ASSOCIATED WITH THE TRADE WIND SHOWERS. THESE SHOWERS WILL FAVOR THE WINDWARD AND MOUNTAIN AREAS...ESPECIALLY ISLANDS EAST OF OAHU. WE ARE NOT EXPECTING LO LVL MOD TURB BUT WILL BE MONITORED CLOSELY. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY IN EFFECT AT 12 NOON HST TODAY TO 6 PM HST FRIDAY FOR THE NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND THE NORTH FACING SHORES OF MAUI. && LAU
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 3:29 AM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 6 hr |
| Jan 31, 6:32 AM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Jan 31, 8:55 AM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 42 hr |
| Jan 31, 11:34 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
High Surf Warnings in Hawaii, 2013Every high surf warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.